Win tickets to see the smash hit musical Mamma Mia at the Roanoke Civic Center. Two winners will each receive four tickets!
Tuesday, May 21, 2013
Comparing drug benefits to risks is a delicate balancing act. Nowhere is this more apparent than with statin-type cholesterol-lowering medications such as atorvastatin (Lipitor) and simvastatin (Zocor).
These drugs can save lives, particularly for people who have had heart attacks or needed cardiac interventions. But others find the quality of their lives compromised by drugs meant to prevent trouble.
One reader, R.R., wrote to protest an article we wrote about statin side effects:
“I had a heart attack a few weeks after my 49th birthday. I had a five-way bypass operation four days after I went into the hospital. After that, my cardiologist, my family doctor and I worked on reducing my blood cholesterol. We settled on Lipitor, which I have been taking ever since.
“My cholesterol has dropped from the low 200s to about 150. I am carefully monitored for liver and kidney function as well as cholesterol.
“I am now 74 and remain very appreciative of my medical team. My cardiologist has said I don’t need to see or call him unless I have symptoms. My health is good.
“The tone of your article was that Lipitor should be viewed with extreme suspicion. I disagree with that. Some of what you describe as side effects I ascribe to advancing age. Lipitor has kept me healthy all these years.”
R.R. is the type of person for whom statins are appropriate. He had a heart attack at a young age, and taking atorvastatin reduced his risk of another one. Fortunately, any side effects he experiences do not bother him very much.
Not everyone is so lucky. Some people suffer with debilitating muscle pain or weakness as a reaction to statins. The neurological impact, while much less common, can be even more devastating. Here is one reader’s account:
“A year ago, my husband Tom started taking atorvastatin (Lipitor) for high triglycerides. It lowered his triglycerides, but he has begun to forget things like names and numbers.
“He got lost at our son’s house in New Jersey, and I was stunned. He traveled for years for work and simply never got lost. I used to joke that he could find dead north blindfolded.
“Even simple math had become a problem. When we found your website describing the problems people had with Lipitor, especially transient global amnesia, we were amazed. He confessed that he had thought he was getting Alzheimer’s disease. I was worried about him, too, as he had lost his sense of humor.
“After reading about memory problems with statins, Tom stopped the drug. A week later, he is back to his old witty self again, quick to laugh and eager to participate in conversations. What a gift!
“Why didn’t his doctor warn us about this problem? I think it would be better to risk living with high triglycerides than to lose your joy for life.”
In this instance, atorvastatin had been prescribed for a condition (high triglycerides) that could be treated with another approach. Omega-3 fatty acids lower triglycerides effectively without the adverse reactions that statins may cause. A low-carb diet is another way to lower triglycerides.
We are not anti-statin. We are for the appropriate use of any medication, but only after determining that the benefits outweigh the risks.
Q: I’ve relied on natural crystal deodorants for years, with the understanding that they were safer than the usual antiperspirants. I was under the impression that they were free of aluminum. When I checked the label, it said “potassium alum.” Does that mean aluminum?
A: Yes; potassium alum is hydrated potassium aluminum sulfate. It is used in the purification of drinking water to get particles to precipitate out. Styptic pencils contain alum to stop bleeding from minor cuts. Alum also is used in most crystal deodorants.
The question of aluminum toxicity has been controversial for decades. A review of the evidence in the Journal of Alzheimer’s Disease (March 2011) concluded: “The hypothesis that Al (aluminum) significantly contributes to AD (Alzheimer’s disease) is built upon very solid experimental evidence and should not be dismissed. Immediate steps should be taken to lessen human exposure to Al, which may be the single most aggravating and avoidable factor related to AD.”
Q: I have had chronic constipation for years. It has probably contributed to my hemorrhoids.
I tried magnesium, and it helped a lot for a while, but I had to increase the dose to get the same effect. Do you have any suggestions as to what I can do? The doctors have only offered laxatives that are habit-forming. I desperately need help.
A: The usual recommendation for avoiding constipation is to increase fiber. Recent research, however, shows that fluid intake may be much more important (American Journal of Gastroenterology, May 2013).
You also might benefit from chewing sugarless gum. Nonsugar sweeteners such as maltitol, sorbitol and xylitol attract water within the intestines. This helps to soften the stool.
We are sending you our Guides to Constipation and Digestive Disorders with our 10 tips to combat constipation. Anyone who would like copies, please send $5 in check or money order with a long (No. 10), stamped (66 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. GG-33, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
You may find the recipe for Power Pudding, with wheat bran, applesauce and prune juice, is especially helpful.
Q: I have a cold sore, for which my doctor prescribed Xerese. It is a new medicine for cold sores.
I will take it in addition to L-lysine tablets and L-lysine cream. I hope it helps. What should I know about it?
A: This new cream is a combination of two old drugs, acyclovir and hydrocortisone. It should be applied at the first sign of a cold sore to speed healing. Since acyclovir is an antiviral drug active against herpes simplex 1 virus that causes cold sores, and hydrocortisone eases inflammation and helps skin heal, it should be helpful. If the sore does not clear up within two weeks, check back with your physician.
Q: Before leaving on a trip, scan a copy of your medical and eyeglass prescriptions. Attach them to an email that you send to yourself. Then they will always be as available as the nearest Internet connection wherever you are in the world. You might want to include the contact information of the doctors who write the prescriptions.
A: Thanks for this helpful suggestion just in time for summer vacation. Losing eyeglasses or a prescription can ruin a trip.
“The People’s Pharmacy with Joe and Terry Graedon” airs Saturday at 7 a.m. on WVTF (89.1 FM) and at 4 p.m. Saturdays and Sundays on RADIO IQ (89.7 FM). Joe and Teresa Graedon’s column runs in Tuesday’s Extra.